- LATIN AMERICA
- MIDDLE EAST
- United Kingdom
- United States
- New Zealand
- South Africa
- iHaveNet.com: Recipes
Too much Tylenol can be a very dangerous thing, for kids and adults.
So much so that the Food and Drug Administration is considering banning infant Tylenol as part of its efforts to reduce the risk of potentially fatal liver damage. But we parents can take steps on our own to make sure we're using Tylenol safely. For advice on how to reduce the risk of using this popular painkiller, I called Bernard Dreyer, a pediatrician who studies how parents use children's medications. Among his surprising discoveries: Those little plastic dosing cups that come with Tylenol are very hard to use accurately, and as a result, 5 to 10 percent of parents give twice as much of the medicine as called for. Yikes!
"Tylenol is a safe drug," Dreyer told me, "but like all medicine, it does have side effects."
The most serious one is permanent liver damage, caused by repeated overdosing. (This is why an FDA advisory panel recently voted to ban Percocet and Vicodin, two popular adult painkillers that contain acetaminophen, the active ingredient in Tylenol.) Here are five Tylenol take-homes I learned from Dreyer, who's a professor of pediatrics at the New York University School of Medicine:
Pick Tylenol dose based on a child's weight, rather than age
It's a much more accurate dosing method. Ask your pediatrician's staffers if they have a weight-based dosing chart they can copy for you if there's not one on the box.
Don't give Tylenol more than five times a day
Beware of infant Tylenol
It's actually three times as strong as regular children's Tylenol, but many parents presume it's less strong. Dreyer and his colleagues have found that parents often get confused and give, say, a 2-year-old a teaspoon of the infant formula, which is three times as much as she should take. The FDA panel recommended getting rid of infant Tylenol to avoid that risk.
Check cough and cold remedies to see if they contain acetaminophen
Taking them along with Tylenol could cause an overdose. Better still, don't use cold remedies at all. There's no evidence that they help with symptoms, and very young children have become sick and even died from accidental overdosing by parents. In 2007, an FDA advisory panel recommended that cough and cold medicines be banned for children under age 6, because they were ineffective and were dangerous for very young children. The FDA rejected an outright ban, but in 2008 manufacturers changed labels to say they shouldn't be used in children under age 4.
Think twice about using the dosing cup
Dreyer's group was surprised to find that it was hard for parents to measure the correct dose in the plastic cups that come with Tylenol. In a study, parents frequently gave more than they intended, with 5 to 10 percent measuring twice the dose, and about 25 percent giving 40 percent more. Measuring syringes are much more accurate. Hint: Oral syringes come with children's Motrin. So use that for measuring Tylenol, and you're reducing the risk of overdose
I've often struggled to decipher the dosing instructions on children's medicines, particularly late at night when I'm tired, which is when many of us are called to duty as Dr. Mom and Dr. Dad. Dreyer tested pictogram labels and found they made it easier for parents to deliver the right dose.
Let's hope the manufacturers pick up on that and make giving medicines safer.
Have you had trouble correctly dosing children's medicine?
How do you think the packaging and measuring could be improved?
Now's the time to speak up, when manufacturers are eager to make the FDA happy and keep their products on the market.
How to Safely Give Tylenol for Your Kids
Article: Copyright © Tribune Content Agency